Alert archive / Kentucky / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Sep 9, 2018, 1:25 PM EDT for Bath County, Fleming County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2018, 1:25 PM EDT (17:25 UTC)
- Expired
- Sep 9, 2018, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WGUS43 KJKL 091725
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service JACKSON KY
125 PM EDT SUN SEP 9 2018
KYC011-069-092030-
/O.NEW.KJKL.FA.W.0021.180909T1725Z-180909T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-
125 PM EDT SUN SEP 9 2018
The National Weather Service in JACKSON KY has issued a
* Flood Warning for...
North central Bath County in east central Kentucky...
Fleming County in east central Kentucky...
* Until 430 PM EDT.
* At 122 PM EDT, a weather spotter reported flooding along Martha
Mills Road south of Flemingsburg. Up to one and a half inches of
rain have fallen in the past few hours, with additional rainfall
expected this afternoon.
* Some locations that will experience flooding include...
Flemingsburg, Fairview, Pecks Ridge, Wyoming, Mount Carmel, Nepton,
Tilton, Pebble, Ringos Mills, Muses Mills, Hillsboro and Craintown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3849 8359 3843 8358 3839 8347 3818 8364
3831 8384 3834 8384 3834 8386 3836 8388
3835 8390 3837 8391 3837 8392 3842 8395
3844 8398 3849 8393 3846 8385 3852 8364
$$
JGWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Sep 9, 12:25 PM EDT, 1 hour earlier.
Area forecast discussion, Sep 9, 12:25 PM EDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1225 PM EDT Sun Sep 9 2018 .UPDATE... Issued at 1225 PM EDT SUN SEP 9 2018 Center of surface low pressure looks to be just northeast of Frankfort, pulling slowly NNE. Heavy rains associated with a warm front through the northern parts of eastern KY continue where flash flood warnings are in effect. Additional showers and thunderstorms have developed in the warm sector ahead of the cold front. The cold front extends from the low to near Bowling Green. The cold front will only slowly makes its was east and should be near the VA border by 12Z Monday. Some of the storms in the warm sector could produce strong wind gusts this afternoon. Have updated the forecast with the latest observational trends, which includes lower temperatures in the far northern part of the forecast area for this afternoon. UPDATE Issued at 1000 AM EDT SUN SEP 9 2018 A band of showers and embedded thunderstorms continues to track across the northwest part of the forecast area. With locally heavy rain in this band have issued a flash flood warning for parts of Bath and Montgomery counties. Have also increased rain chances in this area for the next couple of hours. The southeastern two- thirds of the forecast area will have abundant sunshine from this morning into the afternoon, which will increase destabilization. With sufficient shear and instability a few storms this afternoon could produce isolated wind gusts of 40 to 50 knots. The forecast area remains in a marginal risk for severe storms today. UPDATE Issued at 758 AM EDT SUN SEP 9 2018 A band of showers and some embedded thunderstorms continues to persist near the Interstate 64 corridor. Dual Pol estimates indicate that rainfall in this area is nearing the 3 hour Flash Flood Guidance in a few locations. A Flood Advisory has been extended for some of this area accordingly. The area extent of the Flash Flood Watch remains valid as well. Main updates were to adjust temps toward recent observations and raise pops over the next couple of hours near the I 64 corridor. && .SHORT TERM...(Today through Monday) Issued at 445 AM EDT SUN SEP 9 2018 The remnants of Tropical Storm Gordon have more or less merged with a frontal zone that extends across the Commonwealth this morning. An upper level trough extends from the Great Lakes to the Mid MS Valley and Lower OH Valley early this morning. At the surface, an area of low pressure was over western KY with a warm front extending east and northeast along or just south of the I 64 corridor. Showers and a stray thunderstorm or two were ongoing across the region at this time. Overall, rain rates have decreased overnight and there has been a relative lull in the activity for much of the southern two thirds of the area. PW is expected to remain in the 1.75 to about 2.1 inch range into this evening as the upper level trough progresses east and an upper low briefly closes off over MI. At the surface, low pressure should reach OH this evening with the trailing cold front moving across East KY this evening and tonight. With abundant moisture in place, rather widespread convection is anticipated especially this afternoon and evening. This convection should continue to produce locally heavy rainfall. Portions of the area have received heavy rain during the past 24 hours. The heaviest rain has generally been northwest of JKL especially nearer to the I 64 corridor. Some locations nearer to JKL as well as in Pike County picked up heavy rain as well so the areal extent of the Flood Watch has remained unchanged. Locations that receive more substantial heating would develop stronger instability and possibly experience a stronger storm or two or perhaps a locally severe thunderstorm with gusty winds being the main threat. This has been highlighted in the Marginal Risk from SPC and is also noted in the HWO along with the locally heavy rain and flash flood risk. The upper trough/low should continue gradually progressing across the Great Lakes and into Ontario by the end of the period while the surface low tracks toward Lake Erie. The trailing cold front should eventually pass east of the area on Monday. Overall, a decreasing chance of convection and rain rates is expected overnight and into the day on Monday and as a drier airmass begins to move in. Temperatures should reach near normal levels today with cloud cover leading to slightly above normal temperatures tonight. Low level moisture should linger into Monday despite the overall moisture in the column decreasing. The persistent low clouds on Monday will suppress high temperatures which should only reach the low to mid 70s. .LONG TERM...(Monday night through Saturday) Issued at 332 AM EDT SUN SEP 9 2018 The models are in good agreement with the near term portion of the extended, showing the main trough associated with the remnants of Tropical Storm Gordon moving off to the northeast and dissipating. Closer to the surface, the cold front from Sunday and into Monday will stall just southeast of Kentucky by Tuesday evening. The boundary will then slowly meander back north into eastern Kentucky early Wednesday and remain through Friday. This will keep chances of showers in the forecast, with the potential for afternoon/evening thunderstorms Wednesday through Friday as well. The models seem to be coming into better agreement than past runs with the trajectory of Tropical Storm Florence; however, the ECMWF continues to show the storm moving more inland than the GFS. Both models do show it progressing up to the North Carolina and Virginia border by late Friday, but progression slows into the weekend with a gradual transition into the northern stream due to zonal flow aloft. With this system near the end of the forecast period, confidence is low whether eastern Kentucky would be impacted. However, this will continue to be monitored with future model runs. High temperatures for the extended will start out in the upper 70s and then gradually increase to be in the mid to upper 80s by the end of the week. Lows will follow a similar trend, starting out in the low 60s and gradually increase to the mid to upper 60s by Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 810 AM EDT SUN SEP 9 2018 Some valley locations initially have MVFR to IFR fog while more northern locations near or north of I 64 have convection ongoing with as well as low clouds. Valley fog should gradually lift through 14Z or 15Z with ceilings also gradually improving during that period in the north as the warm front gradually lifts toward the OH River. A lull in convection is anticipated late in the morning, but with daytime heating, shower and thunderstorm activity will pick back up especially after 18Z ahead of the cold front as low pressure tracks into OH. As this convection and cold front work across the area, a gradual return to MVFR and some IFR is expected in most locations during the later 12 to 15 hours of the period. Winds will be light on average through the period outside of any thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for KYZ044-050>052- 058>060-104-106>112-119-120. && UPDATE...SBH SHORT TERM...JP LONG TERM...CGAL AVIATION...JP
Hazardous weather outlook, Sep 9, 4:41 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 441 AM EDT Sun Sep 9 2018 KYZ044-050>052-058>060-104-106>112-119-120-101145- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 441 AM EDT Sun Sep 9 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Multiple rounds of showers and some thunderstorms will lead to locally heavy rain through this evening. This additional rainfall could lead to flash flooding, especially in locations that experience multiple thunderstorms. In addition, thunderstorms this afternoon and evening could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible at times from Wednesday through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of heavy rain, flash flooding, or high water. KYZ068-069-079-080-083>088-113>118-101145- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Knott-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 441 AM EDT Sun Sep 9 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms could produce locally heavy rain through this evening. Localized flash flooding is possible, especially in locations that experience multiple thunderstorms. In addition, thunderstorms this afternoon and evening could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible at times from Wednesday through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding or high water. JP
In the hours before
Local storm report, Sep 9, 9:16 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLOOD 5 ESE MOUNT STERLING 38.03N 83.86W
09/09/2018 MONTGOMERY KY NWS EMPLOYEE
A FEW INCHES OF WATER OVER SPENCER ROAD SOUTHEAST OF
MOUNT STERLING.
&&
JCGLocal storm report, Sep 9, 9:17 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
917 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 S OGGS STATION 38.01N 83.82W
09/09/2018 M3.15 INCH MONTGOMERY KY NWS EMPLOYEE
24 HOUR RAINFALL TOTAL.
&&
JCARICOLocal storm report, Sep 9, 10:15 AM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLOOD 6 N OWINGSVILLE 38.22N 83.76W
09/09/2018 BATH KY EMERGENCY MNGR
WATER OF AN UNKNOW DEPTH FLOWING OVER WYOMING/BLUE ROCK
ROAD.
0930 AM FLOOD 4 SW OWINGSVILLE 38.10N 83.81W
09/09/2018 BATH KY EMERGENCY MNGR
WATER OF AN UNKNOWN DEPTH FLOWING OVER STEPSTONE ROAD.
0930 AM FLOOD 4 SE SHARPSBURG 38.16N 83.88W
09/09/2018 BATH KY EMERGENCY MNGR
WATER OF AN UNKNOWN DEPTH FLOWING OVER FLAT CREEK ROAD.
&&
JCARICOLocal storm report, Sep 9, 12:11 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 1 S OWINGSVILLE 38.12N 83.76W
09/09/2018 BATH KY EMERGENCY MNGR
WATER FLOWING OVER HIGHWAY 36...NEAR INTERSTATE 64 AT
EXIT 121. ROAD CLOSED.
1130 AM FLASH FLOOD 2 NW OLYMPIA 38.12N 83.72W
09/09/2018 BATH KY EMERGENCY MNGR
WATER RESCUE AS WOMAN TRAPPED IN VEHICLE ON HIGHWAY 36
BETWEEN OLYMPIA AND INTERSTATE 64.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 11:53 PM EDT | Areal Flood Advisory | JKL | Fleming | 6 hr |
| Sep 8, 11:58 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Montgomery, Rowan | 11 hr |
| Sep 9, 12:28 AM EDT | Special Weather Statement | JKL | Bath | 32 min |
| Sep 9, 12:30 AM EDT | Special Weather Statement | JKL | Montgomery | 45 min |
| Sep 9, 12:51 AM EDT | Special Weather Statement | JKL | Fleming | 54 min |
| Sep 9, 1:08 AM EDT | Special Weather Statement | JKL | Menifee | 37 min |
| Sep 9, 1:49 AM EDT | Areal Flood Advisory | JKL | Elliott, Fleming, Morgan, Rowan | 4 hr |
| Sep 9, 9:58 AM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Sep 9, 11:00 AM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Sep 9, 1:02 PM EDT | Areal Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Sep 9, 1:59 PM EDT | Areal Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 20 hr |
| Sep 9, 2:42 PM EDT | Flash Flood Warning | JKL | Bath, Menifee, Morgan, Rowan | 6 hr |
| Sep 9, 3:37 PM EDT | Areal Flood Warning | JKL | Menifee, Montgomery, Powell | 3 hr |
| Sep 9, 3:59 PM EDT | Areal Flood Warning | JKL | Bath, Fleming, Montgomery | 18 hr |
| Sep 9, 4:56 PM EDT | Special Weather Statement | JKL | Martin | 49 min |
| Sep 9, 5:09 PM EDT | Areal Flood Advisory | JKL | Estill | 3 hr |
| Sep 9, 5:27 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
| Sep 9, 5:43 PM EDT | Flash Flood Warning | JKL | Menifee, Powell, Wolfe | 3 hr |
| Sep 9, 6:49 PM EDT | River Flood Advisory | JKL | Estill, Powell | 27 hr |
| Sep 9, 6:55 PM EDT | Flash Flood Warning | JKL | Estill, Menifee, Montgomery, Powell | 3 hr |
Nearby
Areal Flood Warnings in Kentucky, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.